Alert archive / Maine / Gale Warnings in 2025

Gale Warning 13, NWS Caribou, ME

February 15, 2025

NWS Caribou, ME issued this gale warning at Feb 15, 2025, 4:53 PM EST. It took effect at Feb 16, 2025, 10:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2025, 4:53 PM EST (21:53 UTC)
In effect from
Feb 16, 2025, 10:00 AM EST
Expired
Feb 16, 2025, 3:30 PM EST
In force
6 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

569 
WHUS71 KCAR 152153
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
453 PM EST Sat Feb 15 2025

ANZ050>052-160900-
/O.UPG.KCAR.GL.A.0006.250216T1200Z-250217T0600Z/
/O.NEW.KCAR.GL.W.0013.250216T1500Z-250217T1200Z/
/O.NEW.KCAR.SR.A.0001.250217T1200Z-250218T1100Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
453 PM EST Sat Feb 15 2025

...GALE WARNING IN EFFECT FROM 10 AM SUNDAY TO 7 AM EST MONDAY...
...STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY
NIGHT...

* WHAT...For the Gale Warning, southeast winds 20 to 30 kt with 
  gusts up to 45 kt and seas 11 to 16 ft expected. For the Storm 
  Watch, west winds 30 to 40 kt with gusts up to 50 kt and seas 
  12 to 17 ft possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM, Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM and Intra Coastal Waters from 
  Schoodic Point, ME to Stonington, ME.

* WHEN...For the Gale Warning, from 10 AM Sunday to 7 AM EST 
  Monday. For the Storm Watch, from Monday morning through late 
  Monday night.

* IMPACTS...Storm force winds and hazardous seas could capsize 
  or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel before the onset of severe conditions.

&&

$$
3 follow-up statements
638 
WHUS71 KCAR 160211
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
911 PM EST Sat Feb 15 2025

ANZ050>052-161015-
/O.CON.KCAR.GL.W.0013.250216T1500Z-250217T1200Z/
/O.CON.KCAR.SR.A.0001.250217T1200Z-250218T1100Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
911 PM EST Sat Feb 15 2025

...GALE WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 7 AM EST
MONDAY...
...STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

* WHAT...For the Gale Warning, southeast winds 20 to 30 kt with 
  gusts up to 45 kt and seas 11 to 16 ft expected. For the Storm 
  Watch, west winds 30 to 40 kt with gusts up to 50 kt and seas 
  12 to 17 ft possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM, Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM and Intra Coastal Waters from 
  Schoodic Point, ME to Stonington, ME.

* WHEN...For the Gale Warning, from 10 AM Sunday to 7 AM EST 
  Monday. For the Storm Watch, from Monday morning through late 
  Monday night.

* IMPACTS...Storm force winds and hazardous seas could capsize 
  or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel before the onset of severe conditions.

&&

$$
159 
WHUS71 KCAR 160754
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
254 AM EST Sun Feb 16 2025

ANZ050>052-162130-
/O.CON.KCAR.GL.W.0013.250216T1500Z-250217T1200Z/
/O.CON.KCAR.SR.A.0001.250217T1200Z-250218T1100Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
254 AM EST Sun Feb 16 2025

...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST MONDAY...
...STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

* WHAT...For the Gale Warning, southeast winds 20 to 30 kt with 
  gusts up to 40 kt and seas 11 to 16 ft expected. For the Storm 
  Watch, west winds 30 to 40 kt with gusts up to 55 kt and seas 
  12 to 17 ft possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM, Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM and Intra Coastal Waters from 
  Schoodic Point, ME to Stonington, ME.

* WHEN...For the Gale Warning, from 10 AM this morning to 7 AM 
  EST Monday. For the Storm Watch, from Monday morning through 
  late Monday night.

* IMPACTS...Storm force winds and hazardous seas could capsize 
  or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel before the onset of severe conditions.

&&

$$
Sinko
007 
WHUS71 KCAR 162030
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
330 PM EST Sun Feb 16 2025

ANZ050>052-170430-
/O.CAN.KCAR.GL.W.0013.000000T0000Z-250217T1200Z/
/O.UPG.KCAR.SR.A.0001.250217T1200Z-250218T1100Z/
/O.NEW.KCAR.SR.W.0001.250217T1400Z-250218T1400Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
330 PM EST Sun Feb 16 2025

...STORM WARNING IN EFFECT FROM 9 AM MONDAY TO 9 AM EST TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 30 to 40 kt with gusts up to 55 kt and seas 
  12 to 17 ft expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM, Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM and Intra Coastal Waters from 
  Schoodic Point, ME to Stonington, ME.

* WHEN...From 9 AM Monday to 9 AM EST Tuesday.

* IMPACTS...Storm force winds and hazardous seas will capsize or 
  damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Feb 15, 1:04 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Feb 15, 1:04 PM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
104 PM EST Sat Feb 15 2025

.SYNOPSIS...
High pressure builds overhead today. Intensifying low pressure
approaches Saturday night, crosses the region Sunday, then exits
across the Maritimes Sunday night. The low remains across the
Maritimes Monday into Tuesday. High pressure builds toward the
region Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
12:45PM UPDATE...The main change in this update was updating
precipitation chances, as model guidance begins to get a better
handle on how this low pressure system off the coast is going
to develop. Have precipitation starting early tomorrow morning
in the southern counties, moving in from the southwest and
moving northeast. Keeping precipitation as snow when it begins
to fall tomorrow morning, since temperatures will continue to
stay cold ahead of the system. Blowing snow in the north seems
to be decreasing as winds begin to settle. Updated skies and
temperatures to match observations. Otherwise, previous forecast
on track. Continue to monitor for storm updates.

Previous Discussion...
1035mb surface high pressure axis is over the state today with
just a few high clouds this morning with what will be a chilly
winter day. Starting out very chilly with breezy winds and wind
chills in spots as low as -30F and a Cold Weather Advisory
remains in effect. There is still some patchy blowing snow
across the open areas of Aroostook County and Northern Penobscot
County which may lead to brief visibility loss and drifting
snow into the roads. Throughout the day the high pressure axis
begins to drift SE of the area and weaken in response to the
next storm system. Clouds will slowly increase from the SW later
this afternoon thanks to the moisture advection turning on
aloft. High temperatures top out in the 8-14F range across the
North, 15-20F for the Central Highlands and 19-23F for the
Bangor region to the Downeast Coast. Northwesterly winds this
morning gusting 20-30mph will become gusts 15-25mph this
afternoon.

Tonight, temperatures quickly fall as the sun goes down with
areas below zero across the north thanks to the fresh increased
snowpack. Generally expecting -5F to 0F over the North, -2F to
+5F across the Central Highlands and 7-13F for the Bangor region
to the Downeast Coast east to Calais and Eastport. Thankfully,
the winds relax tonight and go generally calm but gradually
shift NE during the late overnight hours in response to the
develop storm system to our southwest. Increasing clouds will
continue and expecting the Bangor region and Downeast to be
overcast by daybreak with mostly cloudy skies north. Based on
the latest hi-res model guidance and global ensembles opted to
back up the increasing POPs till after daybreak over the SW
zones keeping much of the precip into the Short Term forecast
timeframe.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Snow will rapidly overspread the area Sunday in advance of a
warm front lifting northward from low pressure in the Ohio River
Valley. A secondary low develops in the Gulf of Maine later
Sunday as a powerful negatively tilted upper trough propagates
towards the area. The upper trough quickly closes off Sunday
night as the surface low rapidly intensifies and tracks across
Downeast Maine into New Brunswick Sunday night.

The LFQ of a strong H3 jet will coincide with the upper trough.
Lift indicated by omega fields and H7/H8 FGEN is quite strong
later Sunday into Sunday night. This will likely support heavy
snow with rates of 1 to 2 inches per hour in northern zones.
Some instability aloft is noted. As a result, have upgraded the
Winter Storm Watch to a Winter Storm Warning for northern zones
with storm total accumulations up to 20 inches in the North
Woods where the best lift and SLRs are expected.

Further south, overall accumulations will be limited by a warm
nose that will generate mixed precip and reduce SLRs. In
addition, the dry slot will arrive fairly quickly. Low level
cold air is expected to hold across the area until the dry slot
arrives, so rain is not a big worry. In fact, sleet is the
primary concern for much of the Bangor area and Downeast. We
maintain snow totals near the 6-inch snow threshold for
warnings as well as near the 1-inch threshold for sleet. As a
result of the uncertainty, maintained the existing Winter Storm
Watch for now.

Heavier snow exits the area late Sunday night. Strong winds and
blowing snow will be big concerns for Monday as the pressure
gradient tightens and a 50-kt H9 jet moves over the area. As
usual, Aroostook County and the Route 1 corridor will be the
bigger threat area for blowing snow and travel impacts. Have
maintained the Winter Storm Warning in these areas into midday
Monday to account for the impact. Wind gusts to 40 mph can be
expected for the entire area by Monday afternoon.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Strong northwest winds continue on Tuesday with blowing snow
still affecting open agricultural areas in Aroostook County. In
addition, wind chills Tuesday morning may necessitate a Cold
Weather Advisory with readings as low as -30F in the North
Woods. Wind chills will remain below zero across the area all of
Tuesday into Tuesday night. Snow showers will slowly taper off
Tuesday into Tuesday night as high pressure slowly builds and
the low in the Maritimes finally moves east. The high brings
subsidence and warming for Wednesday with highs returning to the
mid-upper 20s. Gusty northwest winds remain Wednesday, but peak
gusts should only reach 20 to 25 mph.

The next chance for snow arrives later Thursday into Friday.
Guidance currently varies from a complete miss to the south to a
fairly impactful Noreaster for the entire forecast area. The
15/00Z ECMWF splits the difference with an impactful snow for
the southern half of the forecast area. Have followed
consensus/NBM guidance with a chance of snow for now.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM:
KFVE/KCAR/KBGR/KHUL: VFR conditions today into tomorrow. LLWS
possible in areas outside of terminals. BLSN may briefly reduce
vsby at times this afternoon. NW winds at 10-20kt with gusts up
to 30kt possible. Winds will weaken overnight, and shift NE.
Clouds begin to develop tomorrow morning, and gradually drop
ceilings down. Snow begins to creep into the northern terminals
from the south, with KHUL seeing snow showers first, around
tomorrow afternoon.

KBGR/KBHB: VFR today into early tomorrow morning. NW winds at
10-15kt with gusts up to 20kt today. Winds will weaken
overnight, and shift NE. Conditions fall to MVFR/IFR by tomorrow
morning as skies become overcast with dropping ceiling heights,
and snow begins to fall in the south. Visibility is also expected
to drop from these snow showers.

SHORT TERM:
VFR/MVFR early then lowering to IFR/LIFR, occasional VLIFR with
snow developing. Snow heavy at times. Snow mixing with sleet and
freezing rain across central and Downeast areas. Variable winds
around 10 knots, becoming east/northeast 10 to 20 knots with
gusts up to around 25 knots. LLWS possible.

Sunday night...IFR/LIFR, occasional VLIFR, north with snow
heavy at times. IFR/LIFR, occasional VLIFR, early Downeast with
a wintry mix. VFR/MVFR late with snow showers. East/northeast
winds 10 to 20 knots with gusts up to around 25 knots, becoming
west/southwest 15 to 25 knots with gusts up to around 30
knots. LLWS possible.

Monday...IFR/LIFR north with snow and blowing snow. VFR/MVFR
Downeast with a slight chance of snow showers. West/southwest
winds 20 to 30 knots with gusts up to around 40 knots.

Monday night...MVFR/IFR, occasional LIFR, north with snow
showers and blowing snow. VFR Downeast. West winds 15 to 25
knots with gusts up to 35 knots.

Tuesday through Tuesday night...VFR/MVFR north with a chance of
snow showers. VFR Downeast. West/northwest winds 10 to 20 knots
with gusts up to around 25 knots Tuesday. West/northwest winds
10 to 15 knots Tuesday night.

Wednesday... VFR/MVFR north. VFR Downeast. West/northwest winds
10 to 15 knots.

&&

.MARINE...
NEAR TERM: Dropped the Small Craft Advisory and Freezing Spray
Advisory as conditions fall below criteria. A few gusts up to
25kts possible. Light freezing spray still expected on the
waters today into tomorrow. A Gale Watch has been hoisted for
Sun AM through Sun Night with the next storm system.

Previous Discussion...
On the Coastal Waters...NW winds, and SCA wind gusts expected
into the early afternoon. Winds go below SCA through daybreak
Sunday. Seas 5-7ft this morning subsiding to 3-4ft this
afternoon then 1-2ft tonight. Winds will begin to shift NE
overnight into early Sun AM. Freezing spray will be moderate
through midday then becoming light in the afternoon into the
overnight.

On the Intra-Coastal Waters...NW winds, and SCA gusts through
this afternoon. Winds will shift NE overnight tonight into
early Sun AM. Seas this morning 2-4ft subsiding to 1-2ft this
afternoon and then 1ft or less tonight. Freezing spray will be
moderate through midday then becoming light in the afternoon
into the overnight.

SHORT TERM: For Sunday, a gale will develop with NE winds
shifting to southerly. Light freezing spray is expected. Later
Sunday night, winds will become westerly and increase towards
storm force during Monday into late Monday night. Gales continue
Tuesday and finally diminish Tuesday night. Seas on Sunday
night into early Monday will build towards 15 ft or more. Light
freezing spray Saturday night into Sunday. Light to moderate
freezing spray Monday into Monday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 9 AM Sunday to 1 PM EST Monday for
     MEZ001>006-010.
     Winter Storm Warning from 7 AM Sunday to 4 AM EST Monday for
     MEZ011-031-032.
     Winter Storm Watch from late tonight through late Sunday night
     for MEZ015>017-029-030.
MARINE...Gale Watch from Sunday morning through late Sunday
	 night for ANZ050>052.

&&

Near Term...Brennan/Sinko
Short Term...MCW
Long Term...MCW
Aviation...Brennan/Sinko/MCW
Marine...Brennan/Sinko/MCW
Hazardous weather outlook, Feb 15, 10:08 AM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1008 AM EST Sat Feb 15 2025

MEZ001>006-010-161200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
1008 AM EST Sat Feb 15 2025

...WINTER STORM WARNING IN EFFECT FROM 9 AM SUNDAY TO 1 PM EST
MONDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-161200-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
1008 AM EST Sat Feb 15 2025

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE SUNDAY NIGHT...

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-031-032-161200-
Central Penobscot-Southern Piscataquis-Northern Washington-
1008 AM EST Sat Feb 15 2025

...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 4 AM EST
MONDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-161200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1008 AM EST Sat Feb 15 2025

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Gale conditions expected Sunday into Tuesday night. A few gusts to
storm force possible Monday into Monday night. Moderate freezing
spray possible Monday into Monday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 12:34 AM ESTSmall Craft AdvisoryCAR12 hr
Feb 15, 2:58 AM ESTWinter Storm WarningCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington58 hr
Feb 15, 6:29 AM ESTGale WatchCAR10 hr
Feb 15, 4:53 PM ESTStorm WatchCAR23 hr

Nearby

Gale Warnings in Maine, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.